What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 4:21 PM MST, 39 minutes earlier. Its key messages:
- Numerous showers and scattered thunderstorms continue today with coverage decreasing tomorrow. Gusty outflow winds, small hail, and frequent lightning are possible.
- Heavy rain rates with storms will bring an enhanced threat of flash flooding and debris flows today. Saturated soils and steep terrain will be most susceptible to flooding.
- Only isolated mountain storms are expected Thursday and Friday with dry weather elsewhere. Moisture begins to increase late this weekend.
- Temperatures will remain near to several degrees below normal before beginning to rebound.
Area forecast discussion, Aug 13, 4:21 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
521 PM MDT Tue Aug 13 2024
.KEY MESSAGES...
- Numerous showers and scattered thunderstorms continue today
with coverage decreasing tomorrow. Gusty outflow winds, small
hail, and frequent lightning are possible.
- Heavy rain rates with storms will bring an enhanced threat of
flash flooding and debris flows today. Saturated soils and
steep terrain will be most susceptible to flooding.
- Only isolated mountain storms are expected Thursday and Friday
with dry weather elsewhere. Moisture begins to increase late
this weekend.
- Temperatures will remain near to several degrees below normal
before beginning to rebound.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 245 PM MDT Tue Aug 13 2024
This morning's cloud cover and lingering showers did the trick,
with a large swath of light to moderate rain continuing to lift
into northwest Colorado. This has helped dampen instability this
afternoon, with only scattered thunderstorms thus far as MUCAPE
maxes out between 500 and 1000 J/kg. Any stronger cells today
have been pretty shallow, indicating heavy rain rather than the
threat of gusty winds or hail. The potential for more than rain
will still be there through the evening as additional storms
begin to fire in the wake of this morning's activity. CAM models
have initiated fairly well given the active morning, with these
latest cells joining with a cluster of showers and embedded
storms moving into northeast and east-central Utah later this
evening. From sunset onwards this activity will push through
western Colorado before gradually washing out near the Divide
around midnight as the accompanying shortwave aloft exits the
forecast area. While some additional light showers may linger
overnight, mostly dry weather is expected to prevail with the
loss of daytime heating and with the departure of the wave.
Based on how the day has unfolded, confidence has increased that
the potential for flooding and / or debris flows will be more
localized rather than widespread, so opted to not issue any
flood watches with this afternoon's package. Additionally, lift
provided by the shortwave has resulted in some quicker storm
motion. All the same, be sure to stay tuned this evening for any
short-duration flood advisories or warnings.
A downturn in convection is expected on Wednesday as flow aloft
shifts to the west, advecting drier air into the region. PWATs
on Wednesday afternoon are projected to drop to around 80% of
normal south of I-70 while the northern tier of the forecast
area sits right around normal. The main trough tracking through
the Intermountain West will finally swing east into the Northern
Great Plains on Wednesday. Its base and accompanying 70 to 80
kt jet will skirt the north and, since this will be where the
better moisture resides, the majority of storms will be focused
here. We should see a bit more wind than heavy rain with storms
as the deeper moisture gradually erodes but, regardless, can't
rule out small hail and brief heavy rain with any convection. A
transitory ridge begins to build on Wednesday night so quiet,
and slightly cooler, conditions can be expected.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 245 PM MDT Tue Aug 13 2024
Desert Southwest high shifts across Arizona and New Mexico on
Thursday, which drapes the ridge axis across the CWA. In addition, a
shortwave rolling atop the ridge will support a southerly drift of a
70-80 kt upper level jet across the northern half of the forecast
area. With dry air mixing in under the ridge, our moisture source
feeding afternoon convection dwindles. Thus, despite support aloft,
afternoon thunderstorms will have much less moisture to feed off of.
Higher terrain across the Unitas and Elkhead/Park Ranges have a
better chance of seeing isolated to scattered storms by the
afternoon/evening. Elsewhere, dry and warming conditions prevail.
Temperatures follow suit, warming through the end of the week. Highs
are projected to climb back above normal by Friday, thanks to the
warmer and dry air mass.
The center of high pressure will continue to nudge east into the
weekend, pushing far enough east to allow eastern AZ and central UT
to fall back under a plume of tropical mositure on Saturday. The
western edge of the CWA appears to fall right along the moisture
gradient, so confidence is low for how much measurable precipitation
will be able to work its way to the surface for our four eastern UT
counties. Nonetheless, the positioning of said high will, at least,
open the gates to recycling tropical moisture around the ridge.
Thus, recycled moisture and/or the monsoon plume sliding overhead
would allude to increasing PoPs though the end of the weekend.
From Monday onward, a Rex Blocking pattern is looking like a
plausible solution, such that, high pressure will be blocked over
the Desert Southwest/Southern Plains for several days. As subtle
waves roll over the top of the ridge, we'll see some wobble in the
high's center. These shifts will dictate how much (or if at all) the
CWA falls under the monsoon plume. If the ridge remains offset to
our east, the Western Slope will be more or less trapped under a
southwest regime, maintaining near to slightly above normal
temperatures and precipitation for several days.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 516 PM MDT Tue Aug 13 2024
Scattered showers and storms have re-developed across portions
of eastern Utah this evening and will continue to slowly march
east/northeastward until diminishing later tonight. Gusty
outflow winds, moderate to heavy rain and frequent lightning
will all be possible with these storms. Outside from active
precipitation, conditions will remain VFR. The next round of
storms will likely develop over the mountains tomorrow
afternoon.
&&
.HYDROLOGY...
Issued at 245 PM MDT Tue Aug 13 2024
Monsoonal moisture will keep showers and thunderstorms over the
region through tomorrow with rainfall rates of 1 to 2 inches
per hour possible with storms. This morning's cloud cover has
largely limited the intensity of convection thus far, so the
potential for flooding and debris flows remains localized. All
the same, be sure to stay tuned to the latest forecast for any
flood highlights. Flooding potential decreases on Wednesday as
dry air begins to advect into the region, though it's still
possible. Only isolated showers and storms are expected over the
higher terrain Thursday and Friday with heavy rain becoming less
likely.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 13, 2:55 AM MST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Tue Aug 13 2024
COZ001>014-017>023-UTZ022>025-027>029-141000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Tue Aug 13 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Storm coverage will increase and become more widespread throughout
much of the day today. Storms will be capable of producing gusty
outflow winds, small hail, frequent lightning and moderate to
heavy rainfall. Localized flash flooding and debris flows are
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered storms are possible across the north on Wednesday as a
disturbance moves through. A bit of a downturn in storm coverage
is expected Thursday and Friday as drier air works in from the
west. This will be short lived as monsoonal moisture potentially
returns this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 13, 3:08 PM MST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
408 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Tstm Wnd Gst 5 SW Cortez 37.30N 108.63W
08/13/2024 M49 MPH Montezuma CO ASOS
ASOS station KCEZ Cortez Municipal Airport.
&&Special weather statement, Aug 13, 4:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
512 PM MDT Tue Aug 13 2024
UTZ028-029-132345-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
512 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN JUAN COUNTY
THROUGH 545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Canyonlands National Park, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over Canyonlands National Park and rural
areas of north central San Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 10998 3813 10994 3816 10993 3819 10988
3819 10990 3821 10989 3822 10992 3823 10991
3823 10989 3824 10992 3827 10990 3826 10994
3828 10993 3830 10995 3842 10962 3813 10951
3806 10997
TIME...MOT...LOC 2311Z 253DEG 27KT 3822 10992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Aug 13, 4:38 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
538 PM MDT Tue Aug 13 2024
UTZ028-029-140015-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
538 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAN JUAN COUNTY
THROUGH 615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Monticello, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern San
Juan County.
This includes U.S. Highway 191 in Utah between mile markers 75 and
79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 10970 3806 10980 3820 10945 3791 10932
TIME...MOT...LOC 2338Z 247DEG 23KT 3799 10961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Aug 13, 4:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
547 PM MDT Tue Aug 13 2024
UTZ027>029-140015-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
547 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN JUAN COUNTY
THROUGH 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Canyonlands National Park, or 17 miles southwest of
Moab, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moab and Spanish Valley.
This includes U.S. Highway 191 in Utah between mile markers 105 and
124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 10971 3838 10983 3857 10953 3835 10935
TIME...MOT...LOC 2345Z 240DEG 27KT 3835 10968
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERW